I have a history of prior gamma knife surgery on a left cerebellar pontine angle schwannoma. I went in for a scan because it's been over a year, and I've been experiencing continued dizziness, left ear tinnitus, and high blood pressure. My findings on the tumor state that it's stable. No change since last gamma knife. This is good. My concern is the following that showed up on the scan: "No add'l areas of abnormal enhancement within the brain parenchyma. There are minimal areas of T2/FLAIR hyperintensity in the periventricular deep white matter along the lateral ventricles and also minimally scattered within the pons. These areas are consistent with microangiopathic chronic ischemia. No add'l areas of signal abnormality are identified. No evidence of an extraaxial fluid collection, cerebellar tonsils are in their normal position. There is evidence for a partially empty sella with a very thin rim of remaining pituitary tissue. Infundibular stalk remains midline in position." I do not have have a local neurologist, only a D.O. Can someone help de-code this for me? Thank you for your help!
Schwannomas are usually benign tumors of the nerves sheath that do not spread to other areas (ie they are not cancerous). I am assuming that the schwannoma was affecting cranial nerve VII, also known as the facial nerve, the most common nerve afflicted by schwannomas. If this is the case then the dizziness and ringing in your ears might be related to damage to the vestibulocochlear nerve (responsible for hearing and inner ear balance), which is in close proximity to cranial nerve VII. This might have happened during your surgery. Your MRI report seems fine. The microangiopathic chronic ischemia is most likely due to your hypertension. Have you seen a doctor for your hypertension / are you on any medications for it? Chronic hypertension will put you at risk for stroke and/or MI and will eventually cause irreversible damage to your kidneys so please get that taken care of. As for your dizziness, you can see if getting a prescription of phenergan (promethazine) or zofran (odansetron) to see if it helps. Phenergan is much cheaper than zofran so you might want to try that first. Hope this helps.
Thank you for your reply. I didn't mention, in my initial post, that I take 180m of Verapamil for High BP. I also only have one kidney, as I donated my other to my sister 9.5 yrs. ago. I am looking for a new dr. Perhaps an internist, and a local neurologist. I am concerned about the microangiopathic chronic ischemia. I'm wondering if it will improve/go away if my BP is under control? Thank you again for your help. It's much appreciated.
The microangiopathic chronic ischemia are permanent changes from your chronic hypertension and can actually be found in many older patients. The best thing you can do is keep your blood pressure under control (under 140/90) and it will prevent further ischemic changes. The changes that are already there should no cause you any further trouble (ie will not increase your chances of stroke or MS or whatever). See a neurologist for your dizziness to get a physical exam and medications. But I would also suggest annual checkups with a primary care provider so that they can monitor your BP and change your medical regimen if necessary. As a suggestion, simple walking for 30 minutes a day can reduce your BP. In addition try to minimize your intake of salt because that causes more fluid to be retained in your blood vessels and exacerbate your hypertension.
As my father is affected by Acute Brain Stem Infarct (Pontine Stem Stroke) which has all the vital functions like breathing, swallowing, sleeping, thinking, movements etc. He got the stroke on 2nd Mar 2012 and now he is able to breath by himself. Swallowing is not properly done, so Ryle's tube is inserted through the nose for his feed. He is not able to move and he is bed - ridden.
On 26th Mar 2013 he vomited some black particles through the Treacheostomy tube. When we took him to hospital, we came to know he is affected with "Paralytic Ileus", that is gas is inside his stomach and he is not able to urinate and stool. He was admitted on 26th Mar 2013 at Neuro Foundation, Salem and then discharged on 31st Mar 2013. But again on 31st Mar 2013 night, he vomited from his mouth and all the feed which we have given from the Ryle's tube came out. And his stomach was hardened and on 1st April 2013 morning, Nurse inserted Folis Cathetor for urination and made the Ryle's tube to aspirate to make all the undigested food to come out from the stomach. Late Evening, RL (Saline) was given and on 2nd April 2013 again his stomach became slightly hardened and Ryle's tube came out from the stomach to the mouth which must not happen.
And his GCS(Glasgow Coma Scale) was E2VTM2 ( E- Eye, V- Verbal, M- Motor Response) and now it is improved to E4VTM4. Now he is able to swallow atleast 20 spoons of liquid, he can understand everything about what we are speaking. He will smile, cry. He will also look at us if we ask him to do. Suddenly his Ryle's tube came to his mouth twice on 2nd April 2013 and 4th April 2013. Hoping because of reflex. Physiotherapist said that he is in need of some Positive energy to get recovered. Sometimes, he also keeps his hand on his lap. Sometimes, on his stomach while giving physio. Can you please tell me how can I help my dad to get recover from this and also why the Ryle's tube came out to his mouth.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.